Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 58, NWS Birmingham, AL

July 20, 2005Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 20, 2005, 7:45 PM CDT for Lamar County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2005, 7:45 PM CDT (00:45 UTC)
Expired
Jul 20, 2005, 10:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 20 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:10 PM CDTFLASH FLOOD3 Se Sulligent, ALHIGH SPRINGS RD AND FINCH LOOP WERE CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2202 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2202 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 210049
FFWBMX
ALC075-210300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1000 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DETROIT 
BEAVERTON...AND SULLIGENT.

TWO TO THREE INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE AREA.  
ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE ACROSS 
NORTHERN LAMAR COUNTY.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

AREAS IN AND AROUND NORTHINGTON BRANCH...SIPSEY CREEK AND ARE LOST 
CREEK ARE OF PARTICULAR CONCERN.  

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3404 8824 3369 8813 3388 8792 3407 8807

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:36 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 3:36 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT WED JUL 20 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
HOT...HOT...HOT. AN UPPER LEVEL TROF WILL MOVE THROUGH
TOMORROW NIGHT...BUT THE SURFACE TROF DOES NOT MAKE IT
SOUTH OF TENNESSEE. THE GFS STALL THE UPPER LEVEL TROF
ACROSS THE SOUTHERN PART OF THE CWA.

THURSDAY...WENT WITH LIKELY POPS.  THOUGHT THE COVERAGE
WOULD BE GREATER TODAY...BUT THE PRECIPITATION SEEMS BE
TO BE ALL AROUND THE FORECAST AREA. WITH THE UPPER LEVEL
TROF MOVING THROUGH TOMORROW THINK THE LIKELY POPS ARE
JUSTIFIABLE. WITH PW/S STILL AROUND TWO INCHES...IT WON/T
HAVE TO RAIN LONG TO GET A LOT OF RAIN.  FLASH FLOODING
WILL STILL BE A THREAT.

FRIDAY...TRIMMED POPS BACK A BIT FROM CURRENT FORECAST AND
ONLY WENT WITH LIKELY POPS FOR THE EXTREME SOUTH. WILL
STAY CLOSER TO THE GFS AND HAVE THE BOUNDARY STALL IN THE
SOUTHERN PART OF THE CWA OR SOMEWHERE CLOSE BY.

TEMPERATURES WILL ALSO BEGIN TO RISE ON FRIDAY WITH HIGHS
WELL INTO THE MIDDLE 90S.

SATURDAY AND SUNDAY...THE HOT TREND WILL CONTINUE...MEX
GUIDANCE FOR TUSCALOOSA IS 98 ON SATURDAY...DON/T THINK
IT WILL BE THAT HOT AND STILL EXPECT THE WARMEST DAY TO
BE SUNDAY. WITH HIGHS WELL INTO THE MIDDLE AND UPPER 90S
AND HEAT INDEX VALUES IN THE 105 TO 110 DEGREE RANGE
ON SATURDAY AND AROUND 110 ON SUNDAY HEAT CONCERNS BECOME
A MAJOR ISSUE. UNLESS SOMETHING DRASTIC CHANGES WILL MOST
LIKELY ISSUE SOME SORT OF STATEMENT TOMORROW HIGHLIGHTING
THE HIGH HEAT INDEX VALUES FOR THE WEEKEND AND THEN ON
FRIDAY WILL MOST LIKELY ISSUE A HEAT ADVISORY. OUR OFFICE
CRITERIA FOR A HEAT ADVISORY IS TWO OR MORE DAYS WITH A
MAXIMUM HEAT INDEX OF 110 AND AT LEAST ONE NIGHT MIN
TEMPERATURE OF 75 DEGREES OR GREATER.

.LONG TERM...(SUNDAY NIGHT THROUGH WEDNESDAY)
NOT MANY CHANGES MADE. HIGH PRESSURE WILL DOMINATE. AFTERNOON
HIGH TEMPERATURES WILL BE A DEGREE OS SO COOLER THAN THE
WEEKEND. SOME RELIEF WILL COME LATE WEDNESDAY WHEN ANOTHER
TROF PASSES THROUGH. THIS WILL PUT TEMPS CLOSER TO CLIMATOLOGY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  72  94 /  20  60  20  40
ANNISTON    72  91  73  94 /  20  60  20  40
BIRMINGHAM  74  92  75  94 /  20  60  20  40
TUSCALOOSA  74  94  75  95 /  20  60  20  40
CALERA      74  92  75  95 /  20  60  20  40
AUBURN      73  91  72  93 /  20  60  20  50
MONTGOMERY  75  93  75  94 /  20  60  20  60
TROY        73  90  72  93 /  20  70  20  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

80/80
Hazardous weather outlook, Jul 20, 6:00 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT WED JUL 20 2005

ALZ011>015-017>050-212300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(OVERNIGHT).

ISOLATED SHOWERS AND THUNDERSTORMS WILL DIMINISH IN INTENSITY
THROUGH 8 PM...WITH LITTLE TO NO ADDITIONAL PRECIPITATION EXPECTED
BY 10 PM.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...NONE.
MONTGOMERY...NONE.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

HIGH TEMPERATURES SATURDAY THROUGH MONDAY ARE EXPECTED TO REACH THE
MID 90S...WITH A FEW UPPER 90S POSSIBLE.  THE COMBINATION OF THOSE
TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO HEAT INDEX VALUES OF
NEAR 105 DEGREES.  IF TEMPERATURES OR HUMIDITY LEVELS GET EVEN HIGHER
THAN EXPECTED...THEN HEAT INDICES COULD CLIMB TO NEAR 110 DEGREES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jul 20, 7:22 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT WED JUL 20 2005

ALZ048-210100-
RUSSELL-
722 PM CDT WED JUL 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 800
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PHENIX CITY.  THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PHENIX CITY AND
LADONIA THROUGH 800 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, Jul 20, 7:26 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CDT WED JUL 20 2005

ALZ012-210130-
LAMAR-
726 PM CDT WED JUL 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 830 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM BEAVERTON TO SULLIGENT...MOVING SOUTHEAST
AT 5 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
DETROIT...SULLIGENT...BEAVERTON AND MANSFIELD THROUGH 830 PM CDT.
Special weather statement, Jul 20, 7:33 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CDT WED JUL 20 2005

ALZ020-210130-
CHEROKEE-
733 PM CDT WED JUL 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 830
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FORNEY.  THIS THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORNEY THROUGH 830 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ALSO...GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL
TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:18 PM CDTSevere Thunderstorm WarningBMXDallas27 min
Jul 21, 4:16 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.